Alert archive / West Virginia / Wind Advisories in 2025

Wind Advisory 2, NWS Charleston, WV

January 28, 2025Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind advisory at Jan 28, 2025, 11:04 AM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Jan 28, 2025, 10:00 PM EST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2025, 11:04 AM EST (16:04 UTC)
In effect from
Jan 28, 2025, 10:00 PM EST
Expired
Jan 29, 2025, 10:48 PM EST
In force
25 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WWUS71 KRLX 281604
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1104 AM EST Tue Jan 28 2025

WVZ523-526-290015-
/O.NEW.KRLX.WI.Y.0002.250129T0300Z-250130T0600Z/
/O.CON.KRLX.WI.Y.0001.000000T0000Z-250128T2000Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
1104 AM EST Tue Jan 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 AM EST 
THURSDAY...

* WHAT...For the first Wind Advisory, west winds 15 to 25 mph with 
  gusts up to 55 mph. For the second Wind Advisory, west winds 20 to 
  30 mph with gusts up to 55 mph expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...The first Wind Advisory will continue until 3 PM this 
  afternoon. Winds will diminish from 3 PM this afternoon through 
  early this evening. Then, winds will increase again later tonight. 
  A second Wind Advisory will be in effect from 10 PM this evening 
  until late Wednesday night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$
6 follow-up statements
419 
WWUS71 KRLX 281935
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
235 PM EST Tue Jan 28 2025

WVZ523-526-290345-
/O.EXP.KRLX.WI.Y.0001.000000T0000Z-250128T2000Z/
/O.CON.KRLX.WI.Y.0002.250129T0300Z-250130T0600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
235 PM EST Tue Jan 28 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 1 AM 
EST THURSDAY...
...WIND ADVISORY WILL EXPIRE AT 3 PM EST THIS AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...The current Wind Advisory will expire at 3 PM this 
  afternoon. Winds will then be below advisory criteria from 3 PM 
  this afternoon until 10 PM tonight. Winds will increase again 
  later tonight. A second Wind Advisory will be in effect from 10 PM 
  tonight through 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$
085 
WWUS71 KRLX 290252
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
952 PM EST Tue Jan 28 2025

WVZ523-526-291115-
/O.CON.KRLX.WI.Y.0002.250129T0300Z-250130T0600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Harman and Snowshoe
952 PM EST Tue Jan 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. 

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Wind gusts in excess of 55 mph are possible 
  across the highest mountain ridges, primarily above 4,000 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$

GW
414 
WWUS71 KRLX 291047
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
547 AM EST Wed Jan 29 2025

WVZ523-526-291900-
/O.CON.KRLX.WI.Y.0002.000000T0000Z-250130T0600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Harman and Snowshoe
547 AM EST Wed Jan 29 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$

JLB
800 
WWUS71 KRLX 291807
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
107 PM EST Wed Jan 29 2025

WVZ523-526-300215-
/O.CON.KRLX.WI.Y.0002.000000T0000Z-250130T0600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Harman and Snowshoe
107 PM EST Wed Jan 29 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 55 mph.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$
639 
WWUS71 KRLX 300203
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
903 PM EST Wed Jan 29 2025

WVZ523-526-300600-
/O.CON.KRLX.WI.Y.0002.000000T0000Z-250130T0600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
903 PM EST Wed Jan 29 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph, 
  primarily across the higher mountain ridges.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$

GW
310 
WWUS71 KRLX 300348
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1048 PM EST Wed Jan 29 2025

WVZ523-526-300500-
/O.CAN.KRLX.WI.Y.0002.000000T0000Z-250130T0600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
1048 PM EST Wed Jan 29 2025

...WIND ADVISORY IS CANCELLED...

Wind gusts have subsided to less than 40 mph across the highest 
mountain ridges and will continue to steadily decrease further 
overnight. Therefore the Wind Advisory has been cancelled.

$$

GW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Jan 28, 10:20 AM EST, 44 minutes earlier.

Area forecast discussion, Jan 28, 10:20 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1020 AM EST Tue Jan 28 2025

.SYNOPSIS...
Dry and windy today. Breezy again, with low end precipitation
chances on Wednesday. More widespread precipitation should
accompany system late this week into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1019 AM Tuesday...

As of now, the near term forecast remains on track. Breezy
conditions will subside late this afternoon and into this
evening, and will likely pick up again beginning around 03Z
Wednesday, lasting through Wednesday night. Once again, the
strongest wind gusts will be in the northern mountains with
occasional gusts up to 50 mph possible.

As of 640 AM Tuesday...

Clouds are slowly eroding and will continue to clear as the day
progresses. A few patches of very light precipitation that
managed to overcome the dry air will exit to the southeast this
morning.

As of 240 AM Tuesday...

Key Point:
 * Wind Advisory remains in effect for portions of the northeast
   mountains through mid afternoon.

A front lowers into Ohio and Pennsylvania while a passing
disturbance brings clouds into the area early this morning;
however, a rather stout layer of dry air should prevent all but
a few sprinkles or flurries from reaching the ground.

The front stalls to the north during the day and then retreats
even farther to the north tonight. Meanwhile, dry air and
nearly zonal upper level flow will continue to support dry
weather within the area.

Breezy conditions will carry into the afternoon, with 20 to 30
mph gusts are expected for the lowlands while gusts may exceed
50 mph at times in the higher elevations of the northeast
mountains. Winds should ease a bit late in the day, though this
ebb will be short lived as strong gusts redevelop ahead of a
system late tonight into early Wednesday.

High temperatures are expected to reach 40s in the lowlands and
upper 20s to low 40s within the mountains. Lows for tonight
then fall into the mid 20 to upper 30 degree range.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 205 AM Tuesday...

Key Points:

 * Light snow accumulations possible northeast mountain
   Wednesday.
 * Breezy across the lowlands Wednesday.
 * Wind gusts up to 49 mph across the northern mountains
   possible. A Wind Advisory will be required .
 * Dry and warmer Thursday.
 * Next chance for precipitation could arrive late Thursday.

Guidance continues to show a fast moving shortwave, embedded in the
broader trough, clipping our northeast mountains on Wednesday. This
feature will set up a moisture connection with the Great Lakes to
produce a few enhanced snow showers across the northeast mountains
Wednesday afternoon and evening. HREF ensemble guidance indicate 70
to 80% probability for measurable snow, while WPC expected amounts
are under 1 inch, with higher amounts further north of our area.
Because NBM suggests mostly dry conditions, will introduce slight
chance PoPs across the northeast mountains Wednesday afternoon.

The real impact from this disturbance continues to be strong gusty
winds, mainly over the higher terrain. Deterministic models shows
H850 winds about 45 to 50 knots under CAA Tuesday evening through
Wednesday evening. HREF guidance suggests 100% probability for wind
gusts greater than 50 mph (43 knots) along the highest peaks of our
northeast mountains during the same time period. Across the
lowlands, guidance show high probability for wind gust reaching 30
mph (26 knots). These wind gusts will require a Wind Advisory for
the higher peaks of our WV mountains for Wednesday. Surface and
aloft winds subside Wednesday evening as well as the snow showers.

High pressure builds overhead as an upper ridge enters from the west
for Thursday, providing dry and warmer conditions under light winds.
However, a developing warm front could bring precipitation across
portions of the area as early as Thursday night.

Afternoon temperatures could reach the lower 50s across NE KY and
portions of SE OH and southern WV on Wednesday and Thursday. Expect
near normal lows for Wednesday, generally in the 20s across the
lowlands, ranging into the teens over the northeast mountains. By
Thursday night winds turns southwest in advance of an approaching
warm front. This will bring a non-nocturnal temperature trend under
WAA, providing nighttime temperatures to remains steady or cool just
a little.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 205 AM Tuesday...

Key Points:

 * Low pressure system brings widespread rainfall Friday and
   Saturday.
 * A cold front will follow behind the low, providing much
   colder air and few snow showers across northern sections and
   northeast mountains late Friday night into Saturday.

By Friday, a surface low pressure center intensifies over the
southern Midwest, with a warm front extending east across the OH
valley into WV. This warm front will be accompanied by a series of
H500 vorticity maximum, providing forcing as it lifts north.

Expect periods of rain spreading across the area Friday and Friday
night. A wintry mix of rain/freezing rain will be possible across
the northern mountains during the onset of precipitation early
Friday. Otherwise, strong WAA will allow for liquid precipitation
areawide on Friday and Friday night. The rain and snow melt may
produce small rises on some creeks and river.

The surface low exits east over the Atlantic coast by late
Friday night into early Saturday. Coincidentally, a cold front
drops south as the low pressure system exits east. Colder air
behind the cold front may bring some light snow showers along
the northern mountains by the end of the event, possibly early
Saturday morning. Have kept chance PoPs during this time.

For the rest of the new week, northerly flow develops as the surface
high pressure moves northeast of the area Sunday, followed by a cold
front on Monday. These patterns may establish lake enhanced snow
showers across our northern sections Sunday and Monday. Have kept
slight chance PoPs during this time.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As of 650 AM Tuesday...

Mid to high level clouds will slowly erode from the area this
morning, then VFR conditions should persist under mostly clear
skies into tonight. An approaching system eventually spreads
MVFR ceilings down towards the area early Wednesday, though
restrictions should hold off until beyond the valid TAF period.

Breezy conditions will continue much of the day, with 15 to 25kt
gusts across the lowlands, and up to 45kt gusts possible at
times along the higher mountain ridges. Winds ease this
afternoon and evening, then strong gusts redevelop ahead of a
system late tonight into early Wednesday morning. A period of
LLWS could be possible before gusts pick back up tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: A brief period of LLWS is possible tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z WEDNESDAY...
No widespread IFR conditions are expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 3 PM EST this afternoon for WVZ523-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JLB
NEAR TERM...JLB/JMC
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JLB
Hazardous weather outlook, Jan 28, 3:11 AM EST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
311 AM EST Tue Jan 28 2025

WVZ523-526-290900-
Northwest Pocahontas-Southeast Randolph-
311 AM EST Tue Jan 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind gusts of 45 to 55 mph are possible again late tonight into
Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts of 45 to 55 mph are possible Wednesday into Wednesday
night. Another Wind Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-520-522-524-525-290900-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
311 AM EST Tue Jan 28 2025

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Wind gusts up to 40 mph are possible this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts up to 40 mph are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-517-519-521-290900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
311 AM EST Tue Jan 28 2025

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in West Virginia, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.